# SDR 2008FA0000100

- Difficulty date: February 5, 2008
- Submitted: February 26, 2008
- Operation: General aviation
- Aircraft: N444MW
- Make and model: Lear 45LEAR
- Aircraft serial: 131
- Engine: Garrtt TFE7312
- System (JASC): 2915 · Hydraulic Pressure Relief Valve, Main
- Part: Pressure Switch
- Part number: 7629001004001
- Part serial: 0526
- Condition: Failed
- Location: Hydraulic System
- Stage of operation: CR
- How discovered: O
- Nature of condition: J, K
- Precautionary procedure: A

## Discrepancy

APPROXIMATELY 40 MIN IN TO PLANNED FLIGHT, WHILE AT FL410, IN FINAL CRUISE CONDITION, A WHITE ADVISORY CAS MESSAGE APPEARED INDICATING (MAIN HYD QTY LOW).  FLIGHT CREW OPENED THE APPROPRIATE CREW CHECKLIST AND FLIGHT MANUAL AND REFERENCED THE CHECKLIST WHICH SAID (MAIN HYDRAULIC QUANTITY IS LOW), WITH NO ACTION REQUIRED.  THE PF DIRECTED THE PNF TO REFER TO ANY ABNORMAL PROCEDURES OR ANY EMERGENCY CHECKLIST PAGE PROCEDURES AS A PRECAUTION FOR LOSS OF HYDRAULIC QUANTITY OR PRESSURE.  THE CREW REVIEWED THESE PROCEDURES AND CONTINUED IN CRUISE.  APPROX 15 MIN LATER, DURING DESCENT, A WHITE (L HYD PUMP LO) CAS MESSAGE BEGAN TO APPEAR INTERMITTENTLY, AND HYD PRESSURE FLUCTUATIONS WERE NOTED ON THE PRESSURE INDICATION.  APPROXIMATELY 10 MIN LATER, A DROP IN MAIN HYD PRESSURE TO 70 PSI AND ILLUMINATION OF AMBER (MAIN HYD PRESS) AND (SPOILER FAIL) CAS MESSAGES WAS NOTED.  THE CREW DIVERTED, COMPLETED ABNORMAL CHECKLIST PROCEDURES, DECLARED AN EMERGENCY, AND EXECUTED A SAFE LANDING.  INSP OF THE AC REVEALED THAT THE LT MAIN HYD PRESS SWITCH (S9) HAD FAILED, ALLOWING THE HYD FLUID TO ESCAPE UNDER PUMP PRESSURE UNTIL SUFFICIENT QUANTITY WAS LOST WHICH RESULTED IN CAVITATIONS OF BOTH LT AND RT HYD PUMPS.  THIS CAVITATIONS APPARENTLY CAUSED PRESSURE SPIKES OF SUFFICIENT FORCE THAT BOTH PUMP PRESSURE OUTPUT FLEXIBLE HOSES WERE RUPTURED.  THIS CAUSED THE FAILURE OF BOTH PUMPS, SUSPECTED TO HAVE CAUSED THE LANDING GEAR CONTROL VALVE TO FAIL AS WELL.  THIS VALVE WAS FOUND INOPERATIVE DURING POS-REPAIR FUNCTIONAL CHECKS.  THE LANDING GEAR FAILED TO RETRACT WHEN SELECTED UP WHILE THE AC WAS ON JACKS WITH A HYD POWER UNIT PROVIDING PRESSURE.  BASED ON THE DAMAGE THAT WAS FOUND ON THE PRESSURE SWITCH (S9), THE PROBABLE CAUSE OF SWITCH FAILURE STEMS FROM PRESSURE SPIKES WITHIN THE HYDRAULIC SYS, OR INADEQUATE DESIGN OF THE SWITCH ASSY.  MFG TECH SERVICES WAS NOTIFIED OF THE ISSUE AND ADVISED THAT THEY ARE AWARE OF OTHER SWITCH FAILURES.  RECOMMEND THAT A REVIEW OF THE HYD SYS BE CONDUCTED TO DETERMINE IF PRESSURE SPIKES ARE EVIDENT, ESPECIALLY DURING HIGH FLOW/HIGH PRESSURE SITUATIONS.  I WOULD ALSO STRONGLY URGE THAT MFG INSTALL HYD FUSES IN THE SUPPLY LINES TO THE 2 PRESSURE SWITCHES (S8 AND S9).  IF A FUSE HAD BEEN INSTALLED, THIS SWITCH FAILURE WOULD HAVE RESULTED IN ONLY A VERY SMALL LOSS OF HYDRAULIC FLUID, AND THE CREW WOULD HAVE MANAGED THE INDICATED CAS MESSAGE AS A POSSIBLE SWITCH FAILURE, SINCE PRESSURE INDICATIONS FROM A SEPARATE TRANSDUCER WOULD HAVE INDICATED NORMAL PUMP OUTPUT.  THIS FAILURE RESULTED IN A REPAIR THAT EXCEEDED $36,000.00 AND AN AC OUT OF SERVICE FOR 5 DAYS.  IF A HYDRAULIC FUSE HAD BEEN INSTALLED AND FUNCTIONED CORRECTLY, THE REPAIR COST WOULD HAVE BEEN $2,000.00 WITH 1-2 DAYS OUT OF SERVICE.  (K)
